Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 111, NWS La Crosse, WI

September 20, 2018Fillmore County, Minnesota; Howard County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2018, 8:33 PM CDT for Fillmore County, Minnesota; Howard County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2018, 8:33 PM CDT (01:33 UTC)
Expired
Sep 20, 2018, 9:15 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Howard County, IA, Fillmore County, MN

The radar

The La Crosse radar (KARX), 70 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 6:23 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS53 KARX 210133
SVRARX
IAC089-MNC045-210215-
/O.NEW.KARX.SV.W.0111.180921T0133Z-180921T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
833 PM CDT THU SEP 20 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Howard County in northeastern Iowa...
  Central Fillmore County in southeastern Minnesota...

* Until 915 PM CDT.

* At 833 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Lime Springs, or 10 miles southwest of Preston, moving northeast
  at 75 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Preston and Harmony around 840 PM CDT.
  Lanesboro around 850 PM CDT.
  Rushford around 855 PM CDT.

Other locations impacted by this severe thunderstorm include Rushford
Village, Highland, Cherry Grove, Bristol and Amherst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...and southeastern Minnesota.

LAT...LON 4385 9196 4384 9173 4360 9173 4350 9208
      4346 9211 4341 9220 4354 9237
TIME...MOT...LOC 0133Z 227DEG 65KT 4354 9220 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
2 follow-up statements
926 
WWUS53 KARX 210157 RRA
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
857 PM CDT THU SEP 20 2018

IAC089-210207-
/O.CAN.KARX.SV.W.0111.000000T0000Z-180921T0215Z/
Howard IA-
857 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.

LAT...LON 4385 9196 4384 9173 4360 9173 4351 9204
      4378 9205
TIME...MOT...LOC 0157Z 227DEG 65KT 4384 9176 

$$

MNC045-210215-
/O.CON.KARX.SV.W.0111.000000T0000Z-180921T0215Z/
Fillmore MN-
857 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN FILLMORE COUNTY...

At 857 PM CDT, a severe thunderstorm was located over Rushford, or 15
miles south of Winona, moving northeast at 75 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. Wind gusts of 40 to 50 mph have been 
         reported with this storm so far. 

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Fillmore County, including the following locations...
Rushford Village, Highland, Amherst, Arendahl and Peterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.

LAT...LON 4385 9196 4384 9173 4360 9173 4351 9204
      4378 9205
TIME...MOT...LOC 0157Z 227DEG 65KT 4384 9176 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
974 
WWUS53 KARX 210206
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
906 PM CDT THU SEP 20 2018

MNC045-210215-
/O.EXP.KARX.SV.W.0111.000000T0000Z-180921T0215Z/
Fillmore MN-
906 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FILLMORE COUNTY WILL
EXPIRE AT 915 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.

LAT...LON 4385 9196 4384 9173 4360 9173 4351 9204
      4378 9205
TIME...MOT...LOC 0205Z 227DEG 65KT 4392 9164 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:00 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 20, 6:00 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 236 PM CDT Thu Sep 20 2018

Surface analysis early this afternoon shows the area of low
pressure has progressed into northeast Nebraska with the warm
front stretched across northern Iowa. The warm front was just to
the south of the local area as observations showed the wind shift
and temperature jump with the front at KIIB and KDBQ at 18Z. As
the surface low continues to track northeast tonight, the warm
front will be synoptically pulled north by the low and should be
working north through the local area late this afternoon through
the early evening. Once the low and warm front are past the area,
the cold front tied to the low will then sweep across the area
during the evening and overnight hours. These features will pose
the severe weather threat through the evening hours.

While the hi-res meso scale models in general do not show any
activity developing along the warm front as it lifts north, not
entirely comfortable with this. The low level moisture transport
will be increasing ahead of the surface low and approaching short
wave trough. As this intersects the frontal boundary, it could
cause some activity to form along the front. The main activity
looks to be tied to the cold front where the forcing from the
short wave trough will be stronger. A line of convection is
expected to quickly from along the front over central Minnesota
into northwest Iowa and move east with the front. The expected
timing of this activity now looks to have it entering the western
sections between 7 and 8 pm and exiting the east after 1 am.

The ML CAPE will spread in behind the warm front with several runs
of the RAP suggesting 1500 to 2000 J/Kg will be in place ahead of
the cold front. Plenty of shear will be in place with up to 50
knots in the 0-6 km layer. Most of this looks to reside in the 0-1
km where there will be up to 40 knots with a slight increase up
through 3 km and then increasing a bit more through 6 km. Given
the expected line structure along the front, the main threat
should be damaging winds, but withe amount of low level shear, a
short-lived embedded tornado will be possible. Also concerned that
if the warm front does not progress as far north as expected, a
storm could latch onto it and ride along it with an increase
tornado threat. The storms should be able to produce a period of
heavy rain as an axis of 2 inch precipitable water will be in
place right along the front. However, given the north/south
orientation of the line and that it will be progressive, any heavy
rain should be rather short-lived at any given point and not be
enough produce any new or aggravate on-going flooding.

The system will be past the area for Friday, but cyclonic flow
around the surface low will keep the area covered in clouds for
much of the day along with a lingering shower chance in the
morning across the north in the morning. Much cooler air will be
ushered in with highs only reaching the upper 50s to lower 60s. It
will also be breezy with northwest winds gusting to around 30 mph.

.LONG TERM...(Friday night through Thursday)
Issued at 236 PM CDT Thu Sep 20 2018

With the cooler air and clearing skies Friday night, some low
temperatures in the 30s and frost will be possible across central
Wisconsin. The weekend then looks quiet with upper level zonal
flow and surface high pressure in place. Upper level troughing
then looks to move across the Upper Midwest early next week that
will push a cold front through with a chance for more rain from
Monday afternoon through Tuesday. There will then be some more
chances for rain Wednesday into Thursday as more upper level
troughing looks to impact the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Sep 20 2018

Line of strong (potentially severe) storms to roll west-east across
the area this evening. Strong/gusty winds will swing from the south
to west later tonight, holding there through the better part of
Friday.

Cigs: dropping into mvfr/ifr with line of storms, with saturation
post the cold front/satellite imagery keeping the TAF sites under
the low clouds into Friday afternoon.

Winds: winds on the increase as pressure gradient tightens ahead of
approaching sfc low. Winds swing to the west/northwest later tonight
with the passage of systems's cold front - staying strong and gusty
through Friday afternoon. Some threat for LLWS for this evening -
somewhat border line and only for a few hours - but will continue
mention at KLSE where threat higher.

&&

.HYDROLOGY...
Issued at 236 PM CDT Thu Sep 20 2018

While there may still be some minor flooding issues ongoing across
Fayette, Clayton and Grant Counties, reports indicate the impact
are minimal and the areal flood warning will be discontinued.
Runoff from last night rains has caused some river rises with
active flood warnings along portions of Turtle Creek and the
Turkey and Kickapoo Rivers. See the latest flood statements for
the latest information.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...Rieck
HYDROLOGY...04
Hazardous weather outlook, Sep 20, 12:20 PM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Thu Sep 20 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1220 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for parts of northeast Iowa,
southeast Minnesota, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Some area rivers are or will return to flood level, especially in
northeast Iowa and southwest Wisconsin.

Severe storms are still expected later this afternoon into the
evening hours. The main threats are damaging wind, hail, and
brief heavy rain, but some of the stronger storms will have a
tornado potential. Likely storm time is between 5 and 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed in some areas this
afternoon and evening. If a tornado watch is in place and storms
are approaching, assume spotters will be needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled. Please see our Situation Report updates
and ensure dispatch centers are ready for increased work load
expected this evening.

Shea

In the hours before

Special weather statement, Sep 20, 7:50 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service La Crosse WI
750 PM CDT THU SEP 20 2018

IAZ008>010-018-019-029-MNZ079-087-088-094>096-WIZ032-033-041-210215-
Floyd-Chickasaw-Fayette-Mitchell-Winneshiek-Howard-Wabasha-Fillmore-
Winona-Houston-Olmsted-Mower-Buffalo-Trempealeau-La Crosse-
750 PM CDT THU SEP 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...NORTHWESTERN
FAYETTE...FLOYD...CHICKASAW...HOWARD...WINNESHIEK...WINONA...EASTERN
OLMSTED...EASTERN WABASHA...FILLMORE...EASTERN MOWER...WESTERN
HOUSTON...TREMPEALEAU...BUFFALO AND NORTHWESTERN LA CROSSE
COUNTIES...

At 749 PM CDT, radar indicated strong to severe thunderstorms
located along a line extending from near Prairie Farm to 7 miles
north of Mondovi to near Eyota to near Sheffield. Movement was
northeast at 60 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

If you are in the path of these storms, seek shelter indoors as they
approach. Be prepared for further protective actions if warnings are
issued.

Locations impacted include... Winona, Decorah, Charles City,
La Crescent, Cresco, Osage, New Hampton, Arcadia, Caledonia,
Mondovi, Wabasha, Whitehall, Preston, Alma, Buffalo, Holmen,
Stewartville, Goodview, St. Charles and Plainview.

LAT...LON 4327 9302 4391 9245 4442 9215 4441 9208
      4459 9203 4460 9117 4404 9116 4293 9202
      4292 9302
TIME...MOT...LOC 0049Z 247DEG 60KT 4516 9202 4468 9172 4392 9226 4289
9313

Rieck
Local storm report, Sep 20, 7:54 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     LAKE CITY               44.45N 92.28W
09/20/2018                   WABASHA            MN   911 CALL CENTER

            TREES BLOWN DOWN IN TOWN

&&

SHEA
Local storm report, Sep 20, 8:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
806 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     ALMA                    44.33N 91.92W
09/20/2018                   BUFFALO            WI   911 CALL CENTER

            TREES BLOWN DOWN

&&

SHEA
Local storm report, Sep 20, 8:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     CHARLES CITY            43.07N 92.68W
09/20/2018  E35 MPH          FLOYD              IA   BROADCAST MEDIA

            REPORTED BY KCHA RADIO

&&

SHEA
Local storm report, Sep 20, 8:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     3 W PRESTON             43.67N 92.14W
09/20/2018  M38 MPH          FILLMORE           MN   AWOS

            MEASURED AT PRESTON AIRPORT

&&

SHEA
Local storm report, Sep 20, 8:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     2 E CHARLES CITY        43.07N 92.64W
09/20/2018  M47 MPH          FLOYD              IA   AWOS

            MEASURED AT CHARLES CITY AIRPORT EAST OF TOWN

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:04 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona56 min
Sep 20, 7:13 PM CDTTornado WarningARXWabasha32 min
Sep 20, 7:50 PM CDTSpecial Weather StatementARXFillmore, Houston, Winona85 min
Sep 20, 9:12 PM CDTSpecial Weather StatementARXHouston93 min
Sep 20, 7:18 PM CDTSpecial Weather StatementARXFloyd, Mitchell72 min
Sep 20, 8:13 PM CDTSevere Thunderstorm WarningARXHoward, Mitchell47 min
Sep 21, 4:14 AM CDTRiver Flood WarningARXFloyd46 hr
Sep 21, 6:03 AM CDTRiver Flood WarningARXWinneshiek22 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.